Oklahoma, 2011

Hail in Oklahoma, April 20, 2011

April 20, 2011 · NWS OUN · 1 event in 1 county or zone

Thunderstorms developed during the late afternoon, near a stationary front located over northern Texas. Although their storm motions were generally to the east or northeast, a few storms split, with left-moving storms moving into southern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed during the late afternoon, near a stationary front located over northern Texas. Although their storm motions were generally to the east or northeast, a few storms split, with left-moving storms moving into southern Oklahoma. The storms moved over the front, becoming elevated, with heavy rainfall and small hail. However, a thunderstorm moving into Carter county strengthened with the aide of the low-level jet. Large hail occurred over Lone Grove before the thunderstorm weakened below severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 20, 7:43 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 20, 7:43 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
843 PM CDT WED APR 20 2011

.DISCUSSION...
POPS WERE ADJUSTED A LITTLE ACROSS OUR NORTH TEXAS COUNTIES AND
SOUTHERN PORTIONS OF OKLAHOMA. LEFT MOVERS FROM SOUTHWEST TEXAS
COMPLEX CONTINUE TO MOVE/FORCE REDEVELOPMENT AS THEY PROGRESS
NORTH/NORTHEAST. THESE STORMS WILL AFFECT PORTIONS OF WESTERN
NORTH TEXAS NEAR AND SOUTHEAST OF WICHITA FALLS...AND EVENTUALLY
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA. ADDITIONAL DEVELOPMENT
FARTHER NORTH WILL BE POSSIBLE AS LOW LEVEL JET BECOMES
ESTABLISHED. STEEP LAPSE RATES WILL KEEP THE THREAT OF STRONG AND
MARGINALLY SEVERE STORMS (HAIL BEING THE CONCERN) GOING INTO THE
OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  76  65  84 /  40  40  20  30
HOBART OK         52  75  63  87 /  20  30  20  20
WICHITA FALLS TX  59  80  67  90 /  40  30  20  20
GAGE OK           48  77  56  82 /  10  20  20  10
PONCA CITY OK     50  68  65  79 /  30  50  40  30
DURANT OK         59  78  66  81 /  60  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/03
Hazardous weather outlook, Apr 20, 9:20 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT WED APR 20 2011

OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1020 PM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED AND MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT.

DISCUSSION...
A SOUTHERLY LOW-LEVEL JET WILL INTENSIFY AND MAY TRANSPORT ENOUGH
UNSTABLE AIR OVER OKLAHOMA AND WESTERN NORTH TEXAS TO ALLOW A FEW
THUNDERSTORMS TO DEVELOP. INSTABILITY...MAINLY OVER SOUTHERN
OKLAHOMA...MAY BECOME SUFFICIENT FOR A FEW OF THE THUNDERSTORMS TO
BECOME SEVERE AND BRIEFLY PRODUCE HAIL UP TO THE SIZE OF HALF
DOLLARS. HOWEVER...WIDESPREAD AND ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

VALID THROUGH 700 AM CDT THURSDAY APR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE IN THE FORECAST FROM THURSDAY
INTO EARLY NEXT WEEK. THERE IS A RISK OF SEVERE THUNDERSTORMS
THURSDAY AND THURSDAY NIGHT...PRIMARILY FOR LARGE HAIL AND DAMAGING
WIND GUSTS. ON FRIDAY...THERE IS ANOTHER RISK ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS. SURFACE-BASED THUNDERSTORMS WILL
BE POSSIBLE FRIDAY WHICH MAY PRODUCE LARGE HAIL...DAMAGING WINDS...
AND MAYBE EVEN TORNADOES. THE SEVERE WEATHER POTENTIAL WILL EXIST
OVER MUCH OF THE AREA INTO THE WEEKEND...AND THROUGH AT LEAST MONDAY
OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
WILDFIRE POTENTIAL WILL REMAIN ELEVATED AS LONG AS THE GROUND
REMAINS DRY AND THERE IS AN ABUNDANCE OF DRY VEGETATION. BUT
INCREASINGLY HUMID CONDITIONS...AND IMPROVING PROSPECTS OF RAIN...
WILL LIKELY LEAD TO A GENERAL DECREASE IN WILDFIRE POTENTIAL DURING
THE REST OF THE WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

In the hours before

Special weather statement, Apr 20, 8:17 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
917 PM CDT WED APR 20 2011

TXZ089-090-210245-
CLAY TX-ARCHER TX-
917 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND CLAY COUNTIES.

AT 916 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8
MILES SOUTHWEST OF ARCHER CITY TO 10 MILES SOUTHEAST OF
NEWPORT...MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL MAINLY
AFFECT SOUTHERN PORTIONS OF ARCHER AND CLAY COUNTIES.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAINFALL...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3374 9857 3376 9797 3347 9797 3346 9798
      3347 9840 3345 9841 3344 9887

TAYLOR
Special weather statement, Apr 20, 8:45 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT WED APR 20 2011

OKZ045-TXZ090-210315-
JEFFERSON OK-CLAY TX-
945 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES.

AT 945 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES NORTHWEST OF LAKE ARROWHEAD TO 13 MILES SOUTHEAST OF TERRAL...
MOVING NORTH AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAINFALL...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3375 9818 3371 9841 3408 9833 3412 9820
      3412 9816 3414 9813 3419 9800 3407 9756
      3397 9760 3398 9768 3388 9779 3385 9785
      3388 9797 3370 9798

TAYLOR
Special weather statement, Apr 20, 9:14 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1014 PM CDT WED APR 20 2011

OKZ045-046-050-210345-
LOVE OK-JEFFERSON OK-CARTER OK-
1014 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE
COUNTIES.

AT 1012 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
TERRAL TO 13 MILES SOUTH OF LEON...MOVING NORTHEAST AT 25 MPH. THE
LINE OF STORMS HAS BEEN ON A WEAKENING TREND DURING THE PAST HALF
HOUR. SHOULD STRENGTHENING OF THE UPDRAFT OCCUR...AN INCREASE IN
HAIL SIZE WOULD RESULT.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAINFALL...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3383 9721 3386 9717 3390 9722 3385 9726
      3388 9730 3382 9736 3382 9743 3390 9747
      3389 9757 3397 9760 3399 9766 3385 9785
      3388 9796 3390 9798 3418 9786 3411 9746
      3387 9714 3380 9720

TAYLOR

The radar

The Norman radar (KTLX), 128 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
April 20, 10:04 PM CST
Where
Carter County, Lone Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
34.180, -97.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285687.